Dexedrine is a powerful stimulant that doctors prescribe for ADHD and sleeping disorders. However, it can be one of the most addictive and dangerous amphetamines if used as a performance enhancer.
In the US, millions of people abuse drugs such as Dexdrine, so the danger is real.
Read on to learn about Dexedrine symptoms and warning signs.
Symptoms of Addiction to Dexedrine
Dexedrine is the brand name for dextroamphetamine. It’s a potent amphetamine and a Schedule II drug under the Controlled Substances Act. Amphetamines are powerful stimulants that people use for therapeutic and recreational purposes.
Dexedrine has been used throughout the 20th century by athletes and military personnel alike. In high doses, the drug enhances athletic performance and counters fatigue, but this comes at a price.
Today, dextroamphetamine is prescribed for the treatment of attention deficit hyperactivity disorder (ADHD) and narcolepsy, and more rarely for obesity. What Dexedrine does is enhance focus and help people with ADHD relax. For those with narcolepsy, Dexedrine offers clarity and energy.
Being a Schedule II drug means that Dexedrine is addictive if abused. Users take the drug orally in pill form. This means it is easy to misuse the drug and create an addiction that is tough to break free of.
Dexedrine shares the same side effects and risks with other amphetamines. The most common symptoms of Dexedrine abuse include:
- Blurry vision
- High blood pressure
- Appetite loss
- Chest pain
The medical benefits of Dexedrine in treating ADHD and narcolepsy are significant, but the risk of addiction when misusing it is also high. Today, Dexedrine is banned from sports events and is no longer used by the military.
Nonetheless, people may misuse Dexedrine for a number of reasons, including:
- Counter fatigue
- Lose weight
- Increase academic performance
- Increase athletic performance
- Get high
Students and academics mistakenly use Dexedrine, thinking it will improve their academic performance. However, Dexedrine’s popularity as a “study drug” is based on a misconception. The drug does not increase academic performance, though it induces wakefulness.
However, repeated use of Dexedrine creates a reward pattern that causes addiction. This means that people who abuse Dexedrine will not be able to function normally without taking it, and stopping Dexedrine use will bring about the symptoms of withdrawal.
Warning Signs a Loved One May be Abusing Dexedrine
Dexedrine is highly addictive if misused. A person addicted to Dexedrine will need to take it continuously to keep up with their academic or athletic performance. The main symptom of Dexedrine is a sharp drop in performance, as well as overall sleepiness and lack of energy.
What separates a drug addict from a person who needs Dexedrine for medical purposes is the vicious circle of dependence and abuse. A Dexedrine addict will feel unable to stop using Dexedrine, even when their health and social life are at risk.
Is My Child Using Dexedrine?
Since doctors prescribe Dexedrine to treat attention deficit hyperactivity disorder (ADHD), many children come into contact with Dexedrine from an early age. Dexedrine will help a child stay focused in school and manage their behavior in social environments.
While Dexedrine is one of the most effective treatments for ADHD, it also puts children in direct risk of developing a drug addiction. If your doctor has prescribed Dexedrine for your child’s ADHD, you need to check on the pills every few days.
If there seem to be more missing pills than there should be, you need to question your child about it. Dexedrine abuse can start as easily as taking an extra pill or two a day. This seemingly small misuse will require medical detox if left untreated.
Is My Parent Using Dexedrine?
As we have seen above, Dexedrine is a popular medication to treat narcolepsy. This is a sleeping disorder that will cause spontaneous sleepiness. People with narcolepsy tend to feel drowsy and fall asleep without warning during the day.
If your parent is not suffering from narcolepsy and you suspect they are using Dexedrine, look for medicine pills in their house. It is easy to abuse Dexedrine to stay awake longer when you are not suffering from any sleeping disorders. As Dexedrine is a stimulant, your parent might be more jittery and restless during the day.
Now, if your parent suffers from narcolepsy and you already know they are using Dexedrine, you need to look for signs of drug dependence. This is the mental and physiological need to use Dexedrine. If your parent is fatigued and drowsy without their fix of Dexedrine, they might already be addicted.
Intervention for Dexedrine Abuse
Many people use Dexedrine as a seemingly safe way to stay awake longer and perform better at school or in sports. This can quickly lead to addiction before the user realizes what they have done to their bodies.
If a loved one is struggling with Dexedrine addiction, then a professional intervention followed by professional treatment is their best bet to become sober again.
With the help of an intervention specialist, you can organize an intervention to get your loved one in a rehab program. During the planning phase, the intervention specialist will work with you and other family members to develop a plan of action.
Each participant will have specific roles and speak in turn to the addict. Prior to the day of the intervention, the intervention specialist will help you pick the right addiction treatment program for your loved one.
Recognizing Dexedrine Symptoms and Warning Signs
Now that you know the Dexedrine symptoms and warning signs, it is time to act. Here at Addiction Treatment Services, we help families get all the tools they need to lead their loved ones out of the vicious cycle of addiction.
We know that the first step towards sobriety is always the toughest one, and we are here to help. If you or a loved one is suffering from Dexedrine addiction, don’t hesitate to contact us about their addiction and all the possible treatment options.